Mood Swings | It Could Be A Side Effect Of Your Birth Control

Feeling Moody AF? It Could Be A Side Effect of Your Birth Control

You take the good, you take the bad, and there you have the facts of life. The same could be said of your birth control. While hormonal birth control can work magic (it can prevent pregnancy, after all!), it can also be a little troublesome. Birth control pills can carry some pretty pesky side effects including nausea, breast tenderness, and even weight gain. They can also deeply affect your mood. Feeling up and down and all around? Those mood swings may not be all in your head.

mood swings

So, am I going crazy?

For starters, mood swings are a known side effect of hormonal birth control, and many women experience them while taking it. So are you crazy? The answer is NO, and you’re totally not alone.

How does birth control affect my mood?

It’s all about sex hormones. Any time you introduce hormones to your body, you’re bound to have some mood changes. Because birth control works by introducing synthetic estrogen and progesterone to your bloodstream, it’s only natural for you to experience some sadness and other moods that have you boo-hooing.

Let’s tackle estrogen first.

What is estrogen and why can it cause mood swings?

Estrogen is the sex hormone that makes us females female, and it is crucial to reproduction and women’s menstrual cycles. It’s what makes our bones smaller, our hips broader and our voices higher. It’s what helps enable the transport of sperm to the egg for fertilization, stimulates the growth of follicles, and assists with the development and contraction of the uterine muscle we endure that help deliver babies.

Estrogen can have tremendous effects on the body, some good, some not so good. High levels of estrogen correspond with elevated moods and enhanced “happy” feelings. So, why are you feeling depressed if you’re adding estrogen to your bloodstream? Your levels of estrogen fluctuate when you’re on the pill. And, if high levels of estrogen can lift us up, it only makes sense that lower levels can bring us down.

When you first start the pill, the flood of new hormones can cause the levels of your sex hormones to become imbalanced. This is especially true during the menstrual cycle when estrogen levels drop. When this happens you could find yourself crying uncontrollably, becoming irritable with your besties or even having trouble getting out of bed. You’ve actually felt this phenomenon before, regardless of whether or not you’ve taken hormonal birth control: it’s called PMS and you may feel it every month.

Winston Period

Because estrogen levels drop during menstruation, you can expect to feel depressed and not-so-hot during that dip. And because hormonal birth control adds estrogen to the body, the move from high to low can feel extra colossal, causing big changes in your mood.

Estrogen affects the levels of our “feel good” neurotransmitters like dopamine, norepinephrine and serotonin. Messing with estrogen messes with the balance of these neurotransmitters. For example, estrogen increases the production of serotonin, which works as a mood stabilizer. So when estrogen levels dip, our serotonin levels dip as well. That’s why too little of it can make us sad: we begin to stop making those happy little chemicals. When your estrogen levels dip, your ovaries stop making as much estrogen, which then exacerbates your down-and-out mood. This can lead to a vicious cycle.

Rises in estrogen levels can also lower mood. To get super scientific, estrogen helps cell growth in the uterus, and while that may be good for your lady parts, high estrogen levels can cause the “reward” part of your brain to thicken. Rewards keep us going, and without them, our moods can get really funky. Imagine crossing the finish line with no satisfaction at the end. It can make you feel as if nothing is worth anything. Not good.

Now let’s talk a little bit about the other sex hormone in birth control pills: progesterone.

What is progesterone and why can it cause mood swings?

Like its effect on estrogen levels, you can bet that birth control also affects the levels of progesterone. Progesterone is a sex hormone that is released by your ovaries, and changing its levels can majorly affect your menstrual cycle. The hormone is necessary for fertilized egg implantation in the uterus and for maintaining pregnancy.

Progesterone is known to have a calming effect on the body: this is why an imbalance can also cause major mood swings. The hormone affects sleep and relaxation, and too little of it can lead to insomnia as well as heightened feelings of fear and agitation. When progesterone levels fluctuate, anxiety increases which can in turn cause high blood pressure, nausea and intrusive thoughts, none of which are fun. Having too little progesterone can also put your estrogen levels into turbo gear, making it the dominant sex hormone. As we explained above, changes in levels of estrogen can lead to depression.

Is this serious?

Depression and anxiety have side effects and symptoms of their own, and some can be life threatening. Depression, especially, can become dangerous as it can zap you of your will to live and increase your thoughts of suicide. If you’re having these thoughts, talk to your doctor right away. If you already suffer from depression, or you have a family history of depression, you’re more susceptible to mood swings, and your depression can worsen. Your mental health is extremely important and should not be taken lightly. If these thoughts and feelings persist for more than four to six weeks after starting the pill, seek help.

What can I do to feel normal again?

There are a couple of things you can do to help curb your mood swings:

Get more B vitamins.

B vitamins are essential to good mental health. Hormonal birth control depletes your levels of B vitamins, and when you don’t get enough, you can become overly sad and glum. Vitamins B6 and B12 are especially crucial in making us feel good, and being deficient will definitely affect your mood. Birth control pills decrease absorption of B6 and increase its removal from the body. When this happens, you can feel depressed, anxious or weak, and you may have trouble sleeping or remembering things. 

B12 deficiency can also cause major depression. The vitamin maintains our nervous system and is a huge player in the production of serotonin (remember, that “happy” neurotransmitter!). Low levels of B12 can be extremely serious and put you at risk for anemia. Food sources of vitamin B12 include animal products such as eggs, poultry, red meat, fish and dairy products. Vegans cannot obtain B12 from their diet, and need to be aware of potential B12 deficiency.

Another way to get B vitamins? Take a supplement. Top Up Tonic includes a B vitamin complex that works to replenish B levels in your bloodstream that may have been diminished from the use of hormonal birth control. Adequate levels of B6 and B12 will help ward off the sad feels and help you get back on the right emotional path.

B Vitamin Complex

 

Switch birth control methods.

Changes in mood correlate to changes in hormone levels, and the type of hormonal birth control you take can define the amount of hormone fluctuation you endure. For example, monophasic birth control pills, which release the same amount of estrogen and progesterone daily, may help reduce mood swings because of its stable exposure of hormones. Taking birth control with less estrogen is another option.

There are plenty of low-hormone pills out there. Progestin-only pills don’t contain estrogen, so you don’t have to worry about its changing levels. Though you still deal with fluctuating levels of progesterone, the absence of estrogen still can make moods lighter. Another option would be to try a copper IUD, which releases no hormones. If your mood swings are seriously affecting your daily life, you may want to consider stopping hormonal birth control altogether.

 

See a professional.

Depression is real, and sometimes we can’t overcome it on our own. There are a variety of natural remedies and solutions that before resorting to pharmaceutical antidepressants (which have their own negative and unwelcoming side effects.) Counseling is also one of the most useful ways to deal with ups and downs. Find a mental health professional near you, and talk out the feelings you may be having. Again, if you’re feeling depressed after six months into your birth control regimen, get help immediately. It may not be your birth control.

 

Like other side effects of hormonal birth control, your mood swings may not last forever, but while they’re happening, it can seem like your world is falling apart. Luckily we have tools, like counseling and Top Up Tonic, to help rid those unwanted feelings. So, if you’re feeling like trash, never forget that you have the ability to turn that frown upside down. Women are superheros with invisible capes and we can withstand anything -- including side effects caused by birth control!

Liz and Jules

Leave a comment

Name .
.
Message .

Please note, comments must be approved before they are published